Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 23, 2017, 5:35 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2017, 5:35 PM EDT (21:35 UTC)
- Expired
- Oct 23, 2017, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 5:56 PM EDT | TSTM WND DMG | 2 Wnw Kernersville, NC | TREE DOWN ACROSS WOODFIELD DR. |
| Oct 23, 6:00 PM EDT | TSTM WND DMG | 1 W Belews Creek, NC | TREE DOWN AT HIGHWAY 65 AND GOODE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 23, 2:00 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
805
WUUS52 KRAH 232135
SVRRAH
NCC057-067-232215-
/O.NEW.KRAH.SV.W.0211.171023T2135Z-171023T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
535 PM EDT MON OCT 23 2017
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Forsyth County in central North Carolina...
Davidson County in central North Carolina...
* Until 615 PM EDT
* At 534 PM EDT, a severe thunderstorm was located over Mocksville,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 PM EDT for central North
Carolina.
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3578 8005 3575 8032 3572 8039
3574 8046 3577 8045 3578 8047 3583 8044
3584 8039 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2134Z 240DEG 49KT 3594 8056
HAIL...<.75IN
WIND...60MPH
$$
233 follow-up statements
637
WWUS52 KRAH 232147
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
547 PM EDT MON OCT 23 2017
NCC057-067-232215-
/O.CON.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
547 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FORSYTH AND DAVIDSON COUNTIES...
At 546 PM EDT, a severe thunderstorm was located over Bermuda Run, or
10 miles northeast of Mocksville, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
A tornado watch remains in effect until 900 PM EDT for central North
Carolina.
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3578 8005 3575 8032 3572 8039
3574 8046 3577 8045 3578 8047 3583 8044
3584 8039 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2146Z 232DEG 44KT 3602 8044
HAIL...<.75IN
WIND...60MPH
$$
23849
WWUS52 KRAH 232204
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
604 PM EDT MON OCT 23 2017
NCC057-067-232215-
/O.CON.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
604 PM EDT MON OCT 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR FORSYTH AND DAVIDSON COUNTIES...
At 604 PM EDT, a severe thunderstorm was located near Winston-Salem,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to roofs, siding, and trees.
Locations impacted include...
Winston-Salem, Lexington, Thomasville, Kernersville, Clemmons,
Bermuda Run, Huntsville, Linwood, Lewisville and Walkertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Raleigh.
&&
A tornado watch remains in effect until 900 PM EDT for central North
Carolina.
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3578 8005 3575 8032 3572 8039
3574 8046 3577 8045 3578 8047 3583 8044
3584 8039 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2204Z 227DEG 33KT 3614 8032
HAIL...<.75IN
WIND...60MPH
$$
WSS015
WWUS52 KRAH 232216
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
616 PM EDT MON OCT 23 2017
NCC057-067-232225-
/O.EXP.KRAH.SV.W.0211.000000T0000Z-171023T2215Z/
Forsyth NC-Davidson NC-
616 PM EDT MON OCT 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR FORSYTH AND DAVIDSON COUNTIES
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
A tornado watch remains in effect until 900 PM EDT for central North
Carolina.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3611 8050 3614 8044 3622 8043 3626 8045
3626 8004 3578 8005 3575 8032 3572 8039
3574 8046 3577 8045 3578 8047 3583 8044
3584 8039 3589 8037 3596 8038 3599 8042
3601 8042 3606 8046 3604 8049 3608 8052
TIME...MOT...LOC 2215Z 240DEG 49KT 3619 8020
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:28 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Oct 23, 3:28 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 328 PM EDT Mon Oct 23 2017 .SYNOPSIS... A potent upper level trough and accompanying surface front will surge through the region this evening. A secondary dry cold front will follow and cross our region Tuesday night. Cool high pressure will be in control mid to late week. && .NEAR TERM /THROUGH TONIGHT/... As of 328 PM Monday... ...Tornado Watch through 9 PM for the Western Piedmont... ...Slight risk of severe storms late this afternoon and evening... Current conditions... Radar indicated the line of convection was surging ENE across the NC Mountains and upstate SC, with Warnings already being issued over western NC and SC. The initial Tornado Watch has been issued for the western zones through 900 PM, with additional Watches likely to the north and east. This is a traditional high shear, low CAPE environment, with a low level boundary retreating northward through the NW Piedmont and Foothills (where an In-Situ CAD developed today). The approaching mid/upper trough has become strongly negatively tilted over the TN Valley with a parent low moving north through the Ohio Valley. The trailing cold front was surging over the Appalachians, with a meso-low and QLCS already pushing through the GSP area. The developing severe threat... The extensive cloudiness and showers over the western Piedmont will keep things more stable, lessing the severe threat over that region by a category (more marginal than a slight risk for the Triad Region may be more appropriate). However, along and east of the In-Situ wedge there will be more instability - especially from Raleigh and Southern Pines eastward where some sun will send temperatures well into the 70s (even some lower 80s SE). 500 to 1000 J/KG CAPES are expected by mid to late afternoon. TOR parameters are favorable in the western/southern Piedmont (especially from Charlotte and Statesville east to near Fayetteville. The current QLCS and meso-low upstream was racing NE and will be affecting our western counties in the current Tornado Watch beginning around 4-5 PM. This QLCS should continue to strengthen as it moves into the more unstable environment over central NC late afternoon and evening. The previous timing still looks to be on target. We expect the line to reach the Triad and southern Piedmont between 4 and 5 PM, then the Triangle and Fayetteville areas around dinner time, and the Interstate 95 corridor by mid to late evening. A 3-4 hour period of significant weather is expected as the lines of storms push through. The line itself should be accompanied by a few damaging wind gusts and possibly isolated tornadoes. A few supercell storms may develop out ahead of the line main line with the threat of damaging wind gusts and isolated tornadoes. Minor urban or small stream flooding will be possible during the height of the event, with 2+ inch per hour rainfall rates generally lasting 30 to 45 minutes at any given spot. Very dry antecedent conditions and the quick movement of the system overall should keep the flash flood threat low. Clearing behind the convective line, with the passage of the cold front, will spread west to east overnight. However, the latest models have introduced higher PROBS of the development of low stratus again between 4 and 8 am, with some patchy dense fog possible around sunrise as well. This is due to the surface winds becoming light or even calm very late tonight in the very moist near surface environment. Lows have been raised into the 50s NW to 60s down east. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 325 PM Monday... After low stratus early Tuesday, skies are expected to become partly sunny. Highs will be cooler, 60s NW to 70s SE. A secondary cold front will bring even drier and cooler air Tuesday night through Thursday. Still, readings are expected to remain above the critical threshold of a killing frost or freeze, even in the areas that fall into the mid to upper 30s (rural Piedmont). && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 210 PM Monday... Cooler and dry weather continues into the latter half of the week with highs in the upper 50s to mid 60s Thursday and near 70 degrees for the end of the week. Lows will remain in the 40s for the majority of the week and then climb back into the upper 40s to lower 50s for the weekend. The next chance for rain comes from a frontal system that will move through the area next weekend. There is uncertainty with regards to timing and also the evolution of a low pressure system riding up the southeast coastline prior to the arrival of the cold front that could cause a chance of precipitation earlier in the weekend. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 325 PM Monday... An approaching frontal system will then result in the ewd progression of a band of IFR-MVFR ceilings, heavy showers and isolated storms with strong and gusty sly to sswly winds --including some severe with isolated tornadoes and straight line wind gusts to 50 kts-- between 22Z/23rd and 05Z/24th. SE surface winds will be strong and gusty ahead of the expected cold front. West to east clearing will occur with the passage of the associated cold front this evening-early tonight, followed by lessening winds and lingering low level moisture late tonight resulting in the development of low IFR stratus and MVFR fog between 08-123/24th. Outlook: VFR conditions are anticipated 15z Tuesday through Friday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Franklin AVIATION...Badgett
Hazardous weather outlook, Oct 23, 2:53 PM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 253 PM EDT Mon Oct 23 2017 NCZ021-022-038-241900- Forsyth-Guilford-Davidson- 253 PM EDT Mon Oct 23 2017 ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A potent upper level trough and related strong surface frontal system will cross the forecast area this afternoon through early tonight. An associated band or two of showers and thunderstorms, and marginal risk of severe weather, will result mainly between 3 PM and 8 PM. Wind gusts to 40 or 45 mph are expected with the line of storms, with locally damaging gusts possible. Locally heavy rain with up to 2 inches in an hour may produce minor flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ039-073-074-083-084-241900- Randolph-Stanly-Montgomery-Anson-Richmond- 253 PM EDT Mon Oct 23 2017 ...TORNADO WATCH 508 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. A potent upper level trough and related strong surface frontal system will cross the forecast area late this afternoon through early tonight. An associated band or two of showers and thunderstorms, and slight risk of severe weather, will result mainly between 4 PM and 9 PM. Wind gusts between 40 and 50 mph are expected with the line of storms, with locally damaging gusts. Isolated tornadoes will also be possible. While hail is not expected to be widespread, the strongest storms will be capable of producing quarter sized hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ023-024-040-075>077-085-086-088-241900- Alamance-Orange-Chatham-Moore-Lee-Harnett-Scotland-Hoke-Cumberland- 253 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A potent upper level trough and related strong surface frontal system will cross the forecast area late this afternoon through early tonight. An associated band or two of showers and thunderstorms, and slight risk of severe weather, will result mainly between 4 PM and 9 PM. Wind gusts between 40 and 50 mph are expected with the line of storms, with locally damaging gusts. Isolated tornadoes will also be possible. While hail is not expected to be widespread, the strongest storms will be capable of producing quarter sized hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-025>028-041>043-078-089-241900- Person-Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe- Wake-Johnston-Wilson-Wayne-Sampson- 253 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. A potent upper level trough and related strong surface frontal system will cross the forecast area late this afternoon through early tonight. An associated band or two of showers and thunderstorms, and slight risk of severe weather, will result mainly between 7 PM and 11 PM. Wind gusts between 40 and 50 mph are expected, with locally damaging gusts. Isolated tornadoes will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 23, 5:17 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 517 PM EDT Mon Oct 23 2017 NCZ021>024-038>040-073>076-083>086-232300- FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-CHATHAM-STANLY- MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF PFAFFTOWN, STANLEYVILLE, WINSTON-SALEM, GREENSBORO, LAKE TOWNSEND, HIGH POINT, BURLINGTON, GRAHAM, CHAPEL HILL, CARRBORO, LEXINGTON, THOMASVILLE, ASHEBORO, ULAH, ARCHDALE, TRINITY, HASTY, SILER CITY, BYNUM, MONCURE, PITTSBORO, ALBEMARLE, PLYLER, TROY, BISCOE, MOUNT GILEAD, PEKIN, BADIN LAKE, ELDORADO, SOUTHERN PINES, PINEHURST, ABERDEEN, EAGLE SPRINGS, SEVEN LAKES, CUMNOCK, GUM SPRINGS, SANFORD, TRAMWAY, WADESBORO, POLKTON, ROCKINGHAM, HAMLET, EAST ROCKINGHAM, LAUREL HILL, LAURINBURG, ANTIOCH, ASHLEY HEIGHTS, RAEFORD, ROCKFISH, AND SILVER CITY 517 PM EDT Mon Oct 23 2017 ....Strong gusty winds occurring ahead of a band of heavy showers and isolated strong thunderstorms... Southeasterly winds ahead of an approaching band of heavy showers and thunderstorms will gusts as high as 35 to 40 mph. Wind gusts around 40 mph have been observed at reporting sites at Rockingham and Hoffman. These strong wind gusts are occurring 20 to 40 miles ahead of the band of showers and storms. Winds of this strength will be able to down large tree branches and trees weakened by disease. The band of heavy showers and storms should stretch from Winston- Salem to Lexington to Albemarle before 630 PM, and reach Greensboro, Asheboro, Troy and Rockingham by 7 PM.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 6:01 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 3 hr |
| Oct 23, 6:14 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 61 min |
| Oct 23, 7:07 PM EDT | Special Weather Statement | RAH | Anson, Montgomery | 38 min |
| Oct 23, 7:30 PM EDT | Special Weather Statement | RAH | Montgomery | 30 min |
| Oct 23, 7:43 PM EDT | Special Weather Statement | RAH | Moore, Richmond | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.